Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

side effects

pixiepintpixiepint Posts: 8
edited 2. Nov 2009, 06:52 in Living with Arthritis archive
I’m 26 years old and have had RA since the age of 14. I’ve been on Methotrexate and Hydroxychloroquinine for years, they keep the RA fairly well controlled but from time to time I suffer badly with side effects. After a few months of no side effects, They're back with a vengeance. After taking my normal 15mg dose on Thursday night I've had nausea, diarrhoea, exhaustion and all over stiffness to the point where I can’t sleep ( I know that sounds weird but that’s how I feel) My periods are also seriously messed up. I’ve had two this month, the second one the day after I took the MTX and I’m convinced my medication has something to do with it, and now I have mouth ulcers which I know are a common side effect, but I’ve never had them before.

I have spoken to my rheumatologist and my GP but they don’t seem to bothered because blood tests are within a reasonable range. Mostly I’m just writing this to rant, but if anyone has had any similar experiences or suggestions on how to cope I’d be really grateful.

Pixiepint

Comments

  • ritwrenritwren Posts: 928
    edited 30. Nov -1, 00:00
    What a rotten time you're having with your side effects. I'm changing over to injections this week and when talking to my Rheumy Nurse she said injections have less chance of giving you nausea because it goes straight into your system and by passes the stomach.
    Are you on tabs or injections I wonder? There are anti sickness tablets which can help a bit with the nausea. Did you get something from your GP for the mouth ulcers? There are things that can help. I've started getting them and got a paste from my Dr. which while it does'nt take them away certainly helps a lot with the pain and discomfort of them.
    I hope the side effects settle down and go away for you. best of luck
    rita
  • wallysattwallysatt Posts: 87
    edited 30. Nov -1, 00:00
    Hi Pixipint,

    I’m sorry to hear that you’re not feeling well.

    I’m 27 and was diagnosed with JIA when I was 11. I was put onto Methotrexate, various different doses over the years and also tried the injections.

    After much protesting I finally came off Methotrexate when I was about 22. I went to see my rheumy nurse and told her that I’d had enough; I just couldn’t cope with feeling sick any more. I used to split my dose and have half on a Sunday morning and the rest in the evening along with sickness tablets and then take a sickness tablet the next morning. I was feeling sick until about the Thursday after I’d taken it.

    My periods were very regular though so I didn’t have any problems there but I did get the mouth ulcers.

    I think I weighed it up and decided that I wanted my life back as I was at university at the time and found the arthritis hard enough to cope with, let alone the side effects from the medication. I was put on a drug called leflunamide (Arava) and I have IBS as a result of taking it, but I find this far easier to cope with than the sickness from methotrexate.

    I do hope you start to feel better soon. Maybe have a chat to one of the nurses about it because you probably don’t know which drug is causing which side effects.

    Sally.
Sign In or Register to comment.